Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Jan 28, 2008, 6:06 AM CST for 9 counties in Kansas; Cheyenne County, Kit Carson County, Colorado. It took effect at Jan 28, 2008, 11:00 AM CST. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 28, 2008, 6:06 AM CST (12:06 UTC)
- In effect from
- Jan 28, 2008, 11:00 AM CST
- Expired
- Jan 28, 2008, 5:58 PM CST
- In force
- 7 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Kit Carson County, CO, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 28, 12:30 PM CST | NON-TSTM WND GST 63 | 9 Nne Kit Carson, CO | SUSTAINED WINDS MEASURED AT 49 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGLD 281206 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 506 AM MST MON JAN 28 2008 COZ253-254-KSZ013>015-027>029-041-042-282015- /O.UPG.KGLD.FW.A.0001.080128T1800Z-080129T0000Z/ /O.NEW.KGLD.FW.W.0001.080128T1700Z-080129T0000Z/ KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-SHERIDAN-WALLACE-LOGAN-GOVE- GREELEY-WICHITA- 506 AM MST MON JAN 28 2008 /606 AM CST MON JAN 28 2008/ ...RED FLAG WARNING IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTHWEST WINDS WILL INCREASE TO AROUND 30 MPH WITH GUSTS NEAR 45 MPH. WARM TEMPERATURES WITH HIGHS IN THE 60S WILL COMBINE WITH DRY CONDITIONS TO PRODUCE RELATIVE HUMIDITIES AROUND 20 PERCENT DURING THE LATE MORNING THROUGH AFTERNOON TIME FRAME. THESE DRY AND WINDY CONDITIONS HAVE THEREFORE PROMPTED A RED FLAG WARNING TO BE ISSUED. WINDS WILL DECREASE AND RELATIVE HUMIDITIES WILL INCREASE AS SUNSET APPROACHES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ KSZ016-282015- /O.NEW.KGLD.FW.W.0001.080128T1700Z-080129T0000Z/ GRAHAM- 606 AM CST MON JAN 28 2008 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS AFTERNOON. SOUTHWEST WINDS WILL INCREASE TO AROUND 30 MPH WITH GUSTS NEAR 45 MPH. WARM TEMPERATURES WITH HIGHS IN THE 60S WILL COMBINE WITH DRY CONDITIONS TO PRODUCE RELATIVE HUMIDITIES AROUND 20 PERCENT DURING THE LATE MORNING THROUGH AFTERNOON TIME FRAME. THESE DRY AND WINDY CONDITIONS HAVE THEREFORE PROMPTED A RED FLAG WARNING TO BE ISSUED. WINDS WILL DECREASE AND RELATIVE HUMIDITIES WILL INCREASE AS SUNSET APPROACHES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS83 KGLD 281957 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1257 PM MST MON JAN 28 2008 COZ253-254-KSZ013>016-027>029-041-042-290000- /O.CON.KGLD.FW.W.0001.000000T0000Z-080129T0000Z/ KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE- LOGAN-GOVE-GREELEY-WICHITA- 1257 PM MST MON JAN 28 2008 /157 PM CST MON JAN 28 2008/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON. SOUTHWEST WINDS AT 30 MPH WITH GUSTS NEAR 45 MPH WILL CONTINUE THIS AFTERNOON. WARM TEMPERATURES IN THE 60S COMBINED WITH DRY CONDITIONS HAVE PRODUCED RELATIVE HUMIDITIES RANGING FROM 15 TO 20 PERCENT THIS AFTERNOON. THEREFORE THE RED FLAG WARNING WILL CONTINUE FOR THE REST OF THIS AFTERNOON. WINDS WILL DECREASE AND RELATIVE HUMIDITIES WILL INCREASE AS SUNSET APPROACHES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ FS
000 WWUS83 KGLD 282358 RFWGLD RED FLAG WARNING NATIONAL WEATHER SERVICE GOODLAND KS 458 PM MST MON JAN 28 2008 COZ253-254-KSZ013>016-027>029-041-042-290100- /O.CAN.KGLD.FW.W.0001.000000T0000Z-080129T0000Z/ KIT CARSON-CHEYENNE CO-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE- LOGAN-GOVE-GREELEY-WICHITA- 458 PM MST MON JAN 28 2008 /558 PM CST MON JAN 28 2008/ ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED FLAG WARNING. RELATIVE HUMIDITIES WILL SLOWLY RECOVER THIS EVENING WITH A BRIEF LULL IN THE WINDS...THEREFORE THE RED FLAG WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Jan 28, 4:48 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 28, 4:48 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
348 AM MST MON JAN 28 2008
.DISCUSSION...A RED FLAG WARNING AND A WIND ADVISORY WILL BE IN
EFFECT ACROSS THE SOUTHERN HALF OF THE FORECAST AREA TODAY.
SHORT TERM FORECAST CONCERNS REVOLVE AROUND THE DRY...WARM...AND
WINDY CONDITIONS EXPECTED TODAY AHEAD OF THE COLD FRONT EXPECTED
TO MOVE ACROSS THE TRI-STATE REGION THIS EVENING. AFTER THAT THE
FORECAST CHALLENGE IS THE POSSIBILITY OF PRECIPITATION WEDNESDAY
NIGHT AND THURSDAY.
CLOUD COVER AND SOUTHWEST WINDS HAVE KEPT TEMPERATURES ACROSS MUCH
OF THE TRI-STATE REGION UNSEASONABLY WARM DURING THE EARLY MORNING
HOURS. WITH THE ATMOSPHERE STILL REASONABLY MIXED THIS
MORNING...IT SHOULD NOT BE DIFFICULT FOR IT TO MIX TO A GREATER
DEPTH BY MID DAY...BRINGING THE STRONGER WEST TO SOUTHWEST WINDS
ALOFT DOWN TO THE SURFACE. WINDS OF 30 MPH OR GREATER WILL BE
COMMON ACROSS ROUGHLY THE SOUTHERN HALF OF THE FORECAST AREA THIS
AFTERNOON. ALONG WITH THESE WINDS...EXPECT SOME DOWNSLOPE DRYING
WITH DEWPOINTS IN THE SINGLE DIGITS AND RELATIVE HUMIDITIES
AROUND 20 PERCENT. AS A RESULT...HAVE SPATIALLY EXPANDED AND
UPGRADED THE FIRE HIGHLIGHT TO A RED FLAG WARNING ALONG WITH
ADDING GRAHAM COUNTY TO THE WIND ADVISORY.
EXPECT WINDS TO DIE DOWN RAPIDLY AROUND 23Z AS SUNSET APPROACHES
WITH A WIND SHIFT AND AN INCREASE IN SPEEDS AGAIN BETWEEN 06-08Z
AS THE COLD FRONT BEGINS TO SWEEP ACROSS THE REGION. WITH THE
QUICK MOVEMENT OF THE OPEN TROUGH ALOFT AND THE DRY AIRMASS...HAVE
ONLY MENTIONED FLURRIES BETWEEN 06Z AND 12Z JUST IN CASE ONE OR
TWO FLAKES MANAGE TO GET SQUEEZED OUT.
EXPECT THE BETTER CHANCE OF PRECIPITATION WEDNESDAY NIGHT/EARLY
THURSDAY MORNING AS THE NEXT SIGNIFICANT UPPER TROUGH MOVES EAST
OF THE ROCKIES. THIS TROUGH DIVES FURTHER SOUTH INTO THE CENTRAL
AND SOUTHERN ROCKIES WITH A SURFACE LOW DEVELOPING IN THE VICINITY
OF THE PANHANDLE REGION. THE OVERALL PATTERN IS STILL VERY
PROGRESSIVE WITH A SERIES OF TROUGHS CONTINUING TO ENTER THE
PACIFIC NORTHWEST...SO HAVE KEPT QPF AMOUNTS MINIMAL AND HAVE
LIMITED PRECIPITATION TO WEDNESDAY NIGHT.
A GRADUAL WARM-UP WITH DRY CONDITIONS ARE EXPECTED LATE NEXT WEEK
AND INTO THE WEEKEND.
&&
.AVIATION...LIGHT SOUTHWEST WINDS INCREASING AFTER SUNRISE THIS
MORNING. POINT SOUNDINGS SUGGEST A DEEPLY MIXED BOUNDARY LAYER
MONDAY AFTERNOON WHILE TIME/HEIGHT CROSS-SECTIONS OF WIND/MIXING
LAYER HEIGHT SUPPORT SOUTHWEST WINDS IN EXCESS OF 35 KNOTS
SHIFTING TO THE NORTHWEST MONDAY EVENING AND REMAINING NEAR 35
KNOTS. ALTHOUGH MID CLOUDS ARE EXPECTED TO LOWER LATE IN THE
PERIOD WITH APPROACHING SHORT WAVE TROUGH...CEILINGS ARE EXPECTED
TO REMAIN VFR THROUGH THE TAF PERIOD.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM
MST /6 PM CST/ THIS AFTERNOON FOR KSZ013>016-027>029-041-
042.
WIND ADVISORY FROM 10 AM MST /11 AM CST/ THIS MORNING TO 5 PM
MST /6 PM CST/ THIS AFTERNOON FOR KSZ013>016-027>029-041-
042.
NE...NONE.
CO...RED FLAG WARNING FROM 10 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR COZ253-254.
WIND ADVISORY FROM 10 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
FOR COZ091-092.
&&
LOCKHART/05Hazardous weather outlook, Jan 27, 5:00 PM CST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 400 PM MST SUN JAN 27 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 400 PM MST SUN JAN 27 2008 /500 PM CST SUN JAN 27 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER LEVEL STORM SYSTEM WILL MOVE INTO THE AREA ON MONDAY. THIS WILL CAUSE SOUTHWEST WINDS TO INCREASE ACROSS THE AREA. FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM GOVE TO SHARON SPRINGS TO WILD HORSE...WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS UP TO 45 MPH POSSIBLE. AS A RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR THIS AREA FOR THE LATE MORNING AND AFTERNOON HOURS. THE COMBINATION OF UNSEASONABLY WARM TEMPERATURES...LOW RELATIVE HUMIDITIES...AND THE WINDY CONDITIONS WILL ALSO CREATE AN EXTREME FIRE DANGER ACROSS THE AREA ON MONDAY. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM HOXIE TO GOODLAND TO FLAGLER FOR THE LATE MORNING AND AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. BULLER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 28, 3:25 PM CST | Wind Advisory | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 21 hr |
Nearby
Red Flag Warnings in Kansas, 2008Red Flag Warnings in Colorado, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.